Legal Review and Commentary
Overdose of aminophylline leads to $456,600 verdict
News: Upon the premature birth of a baby, a doctor recommended a dose of aminophylline to treat the brief pauses in the infant's breathing. However, nurses gave the baby 10 times the ordered dosage, and the infant immediately became agitated and began to experience an accumulation of fluid in his lungs. After the newborn was transferred to a nearby children's hospital, doctors conducted blood volume exchange transfusions to cleanse his bloodstream of the drug, and they drained the blood and excess fluids from the baby's brain. Although the doctors saved the baby's life, he now requires a permanent shunt to drain fluid from his brain, and the long-lasting effects of his injuries are unknown. Following a lawsuit alleging negligence against the first hospital, a jury awarded the baby and his family $456,600 in damages.
Background: During the last term of her pregnancy, a woman had been experiencing a variety of problems with her fetus, including in utero hemorrhage, fetal heart rate decelerations, and pre-eclampsia, a condition that was preventing the placenta from receiving enough blood. Six weeks before her due date, the woman rushed to the hospital in labor and prematurely gave birth to a baby boy weighing only 3½ pounds. Medical staff noted that the placenta exhibited localized areas of calcium deposition, known as infarcts, and doctors diagnosed the newborn with congenital heart disease.
Only five hours after birth, the baby developed apnea, a condition characterized by brief pauses in the infant's breathing pattern. The condition most likely occurred when the part of the baby's brain that controlled his breathing did not start, or failed to maintain, his breathing process properly. Recognizing that a few short apneas can be fairly common in premature infants due to the immaturity of their brain respiratory centers, the baby's physician took no chances. To stimulate respiration so that the baby would breathe normally, the doctor ordered an infusion of aminophylline, a bronchodilator drug that would attempt to open the infant's lung passages.
Unfortunately, the hospital staff gave the baby 10 times the amount of aminophylline ordered by the physician, and it was a highly toxic and potentially lethal dose. Although the drug should have been contained to a therapeutic range of 6 mcg to 13 mcg per ml, the overdosage subsequently raised the boy's blood serum levels of aminophylline to 77, and on recheck to 91.8. Within hours of the introduction of aminophylline, the baby became fussy and agitated, and he began grunting and flaring his nostrils. His breathing became labored, and he developed respiratory distress and pulmonary edema, characterized by swelling and an accumulation of fluid in his lungs.
Because no one at the hospital had any experience in treating a newborn baby with such a massive overdose of aminophylline or with such high blood serum levels of the drug, medical staff telephoned a poison control center to determine what they should do. Ultimately, the hospital intubated the baby and placed him on mechanical ventilation to breathe. The hospital then transferred the child on an emergency basis to a children's hospital 13 miles away.
The children's hospital administered an admission screening that determined that the baby's aminophylline blood serum levels had risen to 136, a lethal level. Doctors performed multiple blood volume exchange transfusions to cleanse the drug from the infant's bloodstream, but it took five days for the aminophylline levels to return to the therapeutic range. In the meantime, the infant suffered two intraventricular hemorrhages causing head bleeds, and he experienced hydrocephalus, a buildup of spinal fluid inside his brain.
The hospital treated the newborn for six weeks, during which period he underwent five neurosurgical procedures to drain the blood and excess fluids from the ventricles of his brain. Initially, the baby's doctors suspected that he would suffer permanent brain damage. However, the drains successfully alleviated the swelling in the baby's brain, and he currently is quite healthy. He is considered normal in function and above average developmentally. Nevertheless, he requires a permanent ventriculoperitoneal shunt to drain fluid from his brain to his abdominal area to prevent a future development of hydrocephalus, and doctors have diagnosed him with mild diffuse encephalopathy, a generalized slowing of cerebral functioning.
The baby, through his family, filed a lawsuit alleging negligence against the first hospital. The plaintiff relied on the testimony of five expert witnesses from across North America in the fields of pediatric neurosurgery, pediatric neurology, pharmacology, neonatal-perinatal medicine, and pediatric head bleeds. Finding the testimony convincing, the court granted summary judgment in favor of the plaintiff on the issue of negligence, and that judgment left only the issues of causation and damages to be determined by a jury.
At trial, the defendant was forced to acknowledge its negligence in failing to properly dilute the dosage of aminophylline to the plaintiff, but it denied that its conduct caused any damages. Instead, the defendant argued that a variety of other factors caused the infant's brain hemorrhage, extended hospitalizations, surgeries, and his need for a permanent intraventricular shunt. Specifically, the defendant blamed the problems the mother had suffered before giving birth, the mother's smoking, the small size of the infant, and the premature gestation. The hospital did not present any testimony regarding the overdose of aminophylline, but the plaintiff pointed out that the hospital had never notified any regulatory authorities about the overdose and that neither federal nor state authorities had conducted an investigation of the hospital's error. After trial, the jury awarded $250,000 in damages to the baby for disfigurement, disability, and pain and suffering, $150,000 in damages to his mother for pain and suffering, and $56,600 for past and future medical expenses, for a total verdict of $456,600.
What this means to you: Although the overdose in this case is potentially a one-time occurrence, Tracey H. Dehm, RRT, MHA, a risk management coordinator in Florida, suggests that undertaking a root-cause analysis of the problem will help to identify quality concerns and improve upon the processes needed to prevent similar medication errors in the future.
Quite often, a poor system for dispensing medication can lead to situations such as this one. Common problems include work environments in which frequent interruptions lead a person to forget to do something, such as double-check dosage, and packaging two drugs in similar containers so that one is easily mistaken for the other. But of particular note in this case is that the medication error did not prompt an immediate investigation at the time of the incident.
"Recognizing that the overdose of aminophylline was a definite threat to the child's life, a thorough investigation would uncover pertinent issues that need to be identified to reduce the risk of an adverse event like this happening again," Dehm says. In fact, she points out that because the incident was not reported to governmental agencies, it would appear that the hospital was covering up something that went badly wrong.
Dehm suggests several solutions for risk managers to avoid a situation such as the one described in this case. First, risk management departments need to develop protocols for checking high-risk medications that can be lethal to patients. Such protocols should be circulated, well understood, and checked for compliance from time to time. It may be prudent practice for two nurses to check potentially lethal medications prior to administration.
Furthermore, although all patients deserve attention while prescribing medications, the young, old, and pregnant require a particularly high level of scrutiny. The dosage of a drug for these patients should start at the lowest effective level until it is determined that the dosage can be increased appropriately.
Indeed, in this case, officials at the defendant hospital stated that several remedial steps were taken in the aftermath of this situation. The facility installed an electronically controlled medication dispensing system at an annual cost of $350,000, and it tightened procedures to ensure that medication is diluted properly for newborn infants. Such computerized systems can effectively provide alerts, monitor restrictions, and offer suggestions for safer substitutes.
But although an electronic system may be preferable, it may not be the most effective choice for many health care providers given its price tag. In fact, the development and implementation of manual checking procedures may just as effectively act as a solution to inadvertent overmedication.
- Snohomish County (WA) Superior Court, Case No. 00-2-04355-2.